Alert archive / Alabama / Tornado Warnings in 2015

Tornado Warning 12, NWS Birmingham, AL

December 24, 2015Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 24, 2015, 3:37 AM CST for Barbour County, Alabama. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2015, 3:37 AM CST (09:37 UTC)
Expired
Dec 24, 2015, 4:01 AM CST
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 3:41 AM CSTTORNADO 03 E Comer, ALA WEAK TORNADO TOUCHED DOWN NEAR THE TOWN OF COMER SOUTHWEST OF HIGHWAY 82. SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG HIGHWAY 82. THE TORNADO CONTINUED NORTHEAST AND DISSIPATED CLOSE TO COUNTY ROAD 89...NEAR SPRINGHILL ROAD.
Dec 24, 3:45 AM CSTTORNADO3 Sse Spring Hill, ALTORNADO DEBRIS SIGNATURE CONFIRMED BY DUAL-POL RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 592 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
592 m²/s²
0-3 km storm-relative helicity
784 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WFUS54 KBMX 240937
TORBMX
ALC005-241015-
/O.NEW.KBMX.TO.W.0012.151224T0937Z-151224T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 AM CST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BARBOUR COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 415 AM CST
    
* AT 337 AM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER COMER...OR 10 MILES SOUTHEAST OF MIDWAY...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  SPRING HILL AROUND 345 AM CST.
  HAWKINSVILLE AROUND 355 AM CST.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
BATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3193 8539 3201 8544 3215 8527 3213 8524
      3212 8524 3212 8523 3210 8522 3208 8520
      3206 8519 3206 8513
TIME...MOT...LOC 0937Z 234DEG 24KT 3200 8537 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

87/GRANTHAM
2 follow-up statements
341 
WWUS54 KBMX 240949
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 AM CST THU DEC 24 2015

ALC005-241015-
/O.CON.KBMX.TO.W.0012.000000T0000Z-151224T1015Z/
BARBOUR AL-
349 AM CST THU DEC 24 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CST FOR
NORTHEASTERN BARBOUR COUNTY...
        
AT 349 AM CST...A CONFIRMED TORNADO WAS LOCATED OVER SPRING HILL...OR
13 MILES EAST OF MIDWAY...MOVING NORTHEAST AT 30 MPH.

HAZARD...DAMAGING TORNADO. 

SOURCE...RADAR CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BARBOUR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3201 8530 3207 8535 3210 8533 3215 8527
      3213 8524 3212 8524 3212 8523 3210 8522
      3208 8520 3206 8519 3206 8516
TIME...MOT...LOC 0949Z 229DEG 25KT 3207 8529 

TORNADO...OBSERVED
HAIL...<.75IN

$$

87/GRANTHAM
786 
WWUS54 KBMX 241001
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 AM CST THU DEC 24 2015

ALC005-241011-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-151224T1015Z/
BARBOUR AL-
401 AM CST THU DEC 24 2015

...THE TORNADO WARNING FOR NORTHEASTERN BARBOUR COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3201 8530 3207 8535 3210 8533 3215 8527
      3213 8524 3212 8524 3212 8523 3210 8522
      3208 8520 3206 8519 3206 8516
TIME...MOT...LOC 1000Z 234DEG 24KT 3212 8521 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 24, 3:00 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 24, 3:00 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CST THU DEC 24 2015

.SHORT TERM...
TODAY AND TONIGHT...

DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS
MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE
DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN
TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING
EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER
THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO
THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM
CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL
TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL
HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN
SLIDE THEM NORTHWARD THROUGH THE AFTERNOON.

THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME
SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR
TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE
BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK
LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS
GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM
STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY.

16

.LONG TERM...
CHRISTMAS THROUGH WEDNESDAY...

THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL
EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING
EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES
ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH
ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES
POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT
AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY
DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS
SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY
OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS.

THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN
MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN
TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT
LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD
PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND
TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE
MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO
THE HWO MAY BE NEEDED WITH FURTHER UPDATES.

THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN
TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS
CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE
THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS
THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD
THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER
RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE.

16

&&

.AVIATION...
06Z TAF DISCUSSION.

MVFR TO IFR CEILINGS OVERNIGHT WITH SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE. WINDS SOUTHEAST TO SOUTH AT 10 MPH WITH GUSTS TO 20KTS
POSSIBLE THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND STORMS
EXPECTED TO CONSOLIDATE AROUND THE I-20/59 CORRIDOR PER THE LATEST
HRRR AROUND 12Z WITH ANOTHER HEAVY RAIN BAND NEAR THE TOI AREA.

88

&&

.FIRE WEATHER...

A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL.
UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN
CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  65  74  64  74 /  70  70  60  40  30
ANNISTON    76  67  75  65  75 /  70  70  50  40  30
BIRMINGHAM  77  69  76  67  76 /  60  70  60  40  30
TUSCALOOSA  79  68  78  68  77 /  60  60  50  40  30
CALERA      76  67  76  66  77 /  70  70  40  40  30
AUBURN      74  66  75  65  75 /  70  60  20  20  20
MONTGOMERY  78  67  79  65  78 /  70  70  30  20  20
TROY        76  67  78  65  77 /  70  50  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST THU DEC 24 2015

ALZ011>015-017>050-251245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
335 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY
ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE.
DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK
NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED
TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY AT TIMES THROUGH TONIGHT.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:33 PM CSTRiver Flood WarningBMXMontgomery4 days
Dec 23, 11:15 PM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 12:41 AM CSTFlash Flood WarningBMXBarbour, Pike3 hr
Dec 24, 4:31 AM CSTTornado WarningBMXBarbour, Bullock59 min
Dec 24, 4:50 AM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 4:54 AM CSTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Talladega3 hr
Dec 24, 7:12 AM CSTFlash Flood WarningBMXRandolph3 hr
Dec 24, 7:40 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 7:55 AM CSTAreal Flood WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega3 hr
Dec 24, 8:03 AM CSTFlash Flood WarningBMXChambers6 hr
Dec 24, 8:40 AM CSTTornado WarningBMXBarbour35 min
Dec 24, 8:53 AM CSTFlash Flood WarningBMXElmore, Lee, Macon, Montgomery, Tallapoosa4 hr
Dec 24, 10:11 AM CSTAreal Flood WarningBMXRandolph64 min
Dec 24, 10:17 AM CSTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Montgomery, Pike and 1 more3 hr
Dec 24, 10:35 AM CSTSevere Thunderstorm WarningBMXChambers, Lee14 min
Dec 24, 10:42 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 12:59 PM CSTFlash Flood WarningBMXBarbour, Bullock, Chambers, Elmore, Lee, Lowndes and 5 more12 hr
Dec 24, 2:49 PM CSTRiver Flood WarningBMXElmore, Montgomery11 days

Nearby

Tornado Warnings in Alabama, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.